Louisiana, 2021

Hail and Damaging Winds in Louisiana, May 4, 2021

May 4, 2021 · NWS SHV · 20 events in 11 counties and zones

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern Plains. This trough enhanced large scale forcing along the dryline across Central Oklahoma and North Texas, with scattered strong to severe thunderstorms developing over these areas, which shifted east northeast into the unstable air across portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late evening and early morning hours of the 14th. Numerous reports of damaging winds were received across these areas before the storms diminished during the early morning hours of the 4th.

These storms left behind a cold pool surface boundary across portions of East Texas, extreme Northwest Louisiana, and South-central Arkansas, which focused additional severe thunderstorm development from the late morning through the afternoon hours of the 4th, as large scale forcing again increased with the approaching upper trough atop the moderately unstable air mass along this mesoscale boundary. Additional reports of damaging winds were received across Deep East Texas, North Louisiana, and South-central Arkansas from these storms, before they spread southeast into Eastern and Southern Louisiana and Mississippi by mid and late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 4, 9:37 AM CST, 28 minutes earlier.

Area forecast discussion, May 4, 9:37 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1037 AM CDT Tue May 4 2021

.UPDATE...

Any plans made today should account for impacts from severe
thunderstorms, including large hail and damaging winds. As of
10:30 AM, the frontal boundary is clearly evident on radar, having
crossed Marshall, TX in a line from Mount Enterprise, TX
northwestward to Magnolia, AR. Convection is ongoing, with the
most robust cluster of storms west of Lufkin, TX. Surface moisture
ahead of the front continues to be plentiful with dew points
exceeding the 70-degree mark. High-resolution guidance indicates
storm initiations to continue along the front through the rest of
the afternoon as it shifts eastward, with severe thunderstorms
likely to occur in Deep East Texas and North-central Louisiana.

Temperatures have been adjusted, especially ahead of the frontal
boundary, to account for compressional heating. Winds and
precipitation chances have all been updated to account for frontal
position and current activity. Otherwise, all necessary
forecast adjustments have been made.

Severe Thunderstorm Watch #142 remains in effect for Deep East
Texas until 1PM CDT, with a downstream watch likely this afternoon
for parts of northeast Louisiana and eastward. /16/

&&

PREV DISCUSSION... /issued 655 AM CDT Tue May 4 2021/

AVIATION...

A mix bag of ceilings expected through the TAF period as cold
front moves across the area. Over the next several hours, showers
and thunderstorms will start to develop near a frontal boundary as
it slowly moves across the region. Ceilings may drop into IFR
category along with reduced visibility during heaviest rain
activity. Winds could also gusts up to 50kts with large as well.
Expect gradual clearing behind the front and thunderstorms, with
northwest winds and VFR conditions. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  56  78  56 /  60   0   0   0
MLU  83  57  76  55 /  80  10   0   0
DEQ  74  48  76  51 /  20   0   0   0
TXK  77  53  75  55 /  40   0   0   0
ELD  82  52  76  51 /  60   0   0   0
TYR  77  53  77  56 /  30   0   0   0
GGG  78  53  77  54 /  50   0   0   0
LFK  80  56  79  56 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/20
Hazardous weather outlook, May 4, 3:48 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
448 AM CDT Tue May 4 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
448 AM CDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will redevelop along a boundary
situated from deep east Texas to southwest Arkansas and progress
southeast through the day Tuesday. Storm activity is expected to
remain south of the I-30 corridor. The primary threats associated
with these storms are expected to be damaging winds, large hail,
and locally heavy rainfall. An isolated tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected through the remainder of the work
week, until thunderstorms chances return this weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for today. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 4, 9:15 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1015 AM CDT Tue May 4 2021

TXZ149-152-165-166-041600-
Cherokee TX-Angelina TX-Nacogdoches TX-San Augustine TX-
1015 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...ANGELINA...
WEST CENTRAL SAN AUGUSTINE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL
1100 AM CDT...

At 1014 AM CDT, Doppler radar was tracking a strong thunderstorm near
Apple Springs, moving northeast at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lufkin, Nacogdoches, Diboll, Hudson, Huntington, Wells, Melrose,
Woden, Pollok, Etoile, Forest, Burke, Appleby, Broaddus, Shawnee,
Clawson, Central, Redland and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
eastern Texas.

LAT...LON 3110 9474 3115 9485 3123 9486 3126 9490
      3128 9488 3130 9490 3132 9490 3134 9496
      3138 9495 3142 9500 3144 9501 3145 9505
      3147 9506 3147 9510 3149 9511 3150 9509
      3152 9510 3178 9458 3128 9420 3109 9465
TIME...MOT...LOC 1514Z 240DEG 49KT 3124 9502

05
Special weather statement, May 4, 9:15 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1015 AM CDT Tue May 4 2021

LAZ001-TXZ138-151-041545-
Caddo LA-Panola TX-Harrison TX-
1015 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH...
SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 1045 AM
CDT...

At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Elysian Fields, or 13 miles south of Marshall, moving
northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Greenwood, Waskom, Deberry, Elysian Fields, Jonesville
and Bethany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 9434 3238 9445 3267 9397 3239 9382
TIME...MOT...LOC 1515Z 239DEG 49KT 3235 9432

13
Special weather statement, May 4, 9:40 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1040 AM CDT Tue May 4 2021

TXZ152-153-165>167-041630-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
1040 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NACOGDOCHES...SHELBY...
CENTRAL ANGELINA...NORTHERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 1130 AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woden, or 7 miles southeast of Nacogdoches, moving northeast at 55
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Nacogdoches, Center, San Augustine, Tenaha, Garrison, Melrose,
Patroon, Martinsville, Bland Lake, Neuville, Woden, Macune, Etoile,
Shelbyville, Appleby, Chireno, Jericho, Stockman, Chinaquapin and
Hurstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
eastern Texas.

LAT...LON 3126 9442 3169 9472 3185 9446 3184 9446
      3185 9445 3198 9424 3198 9414 3153 9380
TIME...MOT...LOC 1540Z 236DEG 46KT 3154 9455

05
Special weather statement, May 4, 9:44 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1044 AM CDT Tue May 4 2021

ARZ072-LAZ001>003-041630-
Columbia AR-Bossier LA-Caddo LA-Webster LA-
1044 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA COUNTY...
NORTHWESTERN WEBSTER...SOUTHWESTERN CADDO AND BOSSIER PARISHES UNTIL
1130 AM CDT...

At 1044 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plain Dealing to near Greenwood. Movement
was northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Springhill, Greenwood, Blanchard, Benton,
Cullen, Plain Dealing, Cotton Valley, Sarepta, Emerson, Belcher,
Shongaloo, Eastwood, Fosters, Welcome, Alden Bridge, Ferguson, Cross
Lake and Bodcau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 9322 3302 9324 3299 9324 3238 9367
      3237 9404 3247 9404 3302 9362 3302 9349
      3305 9349 3314 9313
TIME...MOT...LOC 1544Z 240DEG 41KT 3294 9364 3246 9402

05
Local storm report, May 4, 9:53 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             BLANCHARD               32.59N 93.89W
05/04/2021  M0.50 INCH       CADDO              LA   AMATEUR RADIO

            1/4 TO 1/2 INCH HAIL, HEAVY RAIN AND
            LIGHTNING.

&&

25
Special weather statement, May 4, 9:54 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1054 AM CDT Tue May 4 2021

LAZ001-002-010-041700-
De Soto LA-Bossier LA-Caddo LA-
1054 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...SOUTHERN
CADDO AND SOUTHERN BOSSIER PARISHES UNTIL NOON CDT...

At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stonewall, or 12 miles southwest of Shreveport,
moving northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Stonewall, Eastwood,
Fosters, Ferguson, Curtis, Spring Ridge, Fillmore, Bodcau, Koran,
Keithville, Mc Dade, Frierson, Princeton, Caspiana, Taylortown and
Elm Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CDT for northwestern
Louisiana.

LAT...LON 3235 9405 3238 9404 3263 9353 3243 9344
      3241 9344 3241 9343 3240 9342 3238 9343
      3237 9341 3236 9340 3230 9343 3220 9396
TIME...MOT...LOC 1553Z 244DEG 30KT 3232 9393

05

The radar

The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Caddo

When
May 4, 10:05 AM CST
Where
Caddo County, 1.61 mi NW of Norton
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.347, -93.719

Nickel size hail fell in the St. Charles neighborhood south of the Southern Loop.

Thunderstorm Wind, Webster

When
May 4, 10:07 AM CST
Where
Webster County, 0.9 mi NNE of Shongaloo
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.943, -93.296

A tree was blown down onto Highway 2 in Shongaloo.

Thunderstorm Wind, Bossier

When
May 4, 10:26 AM CST
Where
Bossier County, 2.06 mi E of Elm Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.352, -93.515

Several trees were blown down across Southern Bossier Parish.

Thunderstorm Wind, Webster

When
May 4, 10:36 AM CST
Where
Webster County, 2.52 mi ESE of Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.601, -93.243

A tree was blown down on Highway 80 East.

Thunderstorm Wind, De Soto

When
May 4, 10:40 AM CST
Where
De Soto County, 1.12 mi ENE of Logansport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.977, -93.983

Trees and power lines were downed across Western De Soto Parish.

Thunderstorm Wind, De Soto

When
May 4, 10:45 AM CST
Where
De Soto County, 5.03 mi N of Hunter
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.973, -93.869

A tree fell across high voltage power lines northeast of Stanley.

Thunderstorm Wind, De Soto

When
May 4, 10:49 AM CST
Where
De Soto County, 5.39 mi WSW of South Mansfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.980, -93.809

A large tree was blown down across Highway 84, blocking both lanes of traffic.

Thunderstorm Wind, Bienville

When
May 4, 10:57 AM CST
Where
Bienville County, 0.55 mi NNW of Fords
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.558, -92.982

Trees were blown down on Highway 80 between Arcadia and Gibsland.

Thunderstorm Wind, Natchitoches

When
May 4, 10:58 AM CST
Where
Natchitoches County, 1.85 mi WNW of Flora
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.630, -93.129

Trees were downed near Flora and Provencal along Highway 120.

Thunderstorm Wind, De Soto

When
May 4, 11:05 AM CST
Where
De Soto County, 0.25 mi N of Pelican
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.884, -93.580

Trees and power lines were downed across Southern De Soto Parish, especially in the Pelican area.

Thunderstorm Wind, De Soto

When
May 4, 11:05 AM CST
Where
De Soto County, 1.69 mi W of Naborton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.054, -93.609

Trees and power lines were downed across Eastern De Soto Parish.

Thunderstorm Wind, Natchitoches

When
May 4, 11:11 AM CST
Where
Natchitoches County, 1.9 mi WNW of Natchitoches
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.782, -93.109

Numerous trees and power lines were downed across Natchitoches Parish.

Thunderstorm Wind, Union

When
May 4, 11:25 AM CST
Where
Union County, 0.31 mi SSW of Farmerville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.766, -92.402

Shingles were blown off the roof of a home in Farmerville.

Thunderstorm Wind, Winn

When
May 4, 11:28 AM CST
Where
Winn County, 2.09 mi E of Mars Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.717, -92.765

A tree was blown down onto Highway 471 near the Grant Parish line.

Thunderstorm Wind, Ouachita

When
May 4, 11:30 AM CST
Where
Ouachita County, 1.35 mi SSE of Calhoun
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.501, -92.364

A tree was blown down across Highway 144 in Calhoun.

Thunderstorm Wind, Ouachita

When
May 4, 11:30 AM CST
Where
Ouachita County, 1.6 mi E of Cheniere
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.501, -92.253

Trees were downed in Western Ouachita Parish near the Cheniere community.

Thunderstorm Wind, Jackson

When
May 4, 11:35 AM CST
Where
Jackson County, 1.04 mi NE of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -92.617

A tree was blown down on Highway 505 near Weston.

Thunderstorm Wind, Natchitoches

When
May 4, 11:44 AM CST
Where
Natchitoches County, 0.87 mi ESE of Goldonna
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.017, -92.906

Trees were downed near Goldonna.

Thunderstorm Wind, Jackson

When
May 4, 11:45 AM CST
Where
Jackson County, 1.88 mi NW of Chatham
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.320, -92.472

Several trees were downed on Highway 146 near Chatham.

Thunderstorm Wind, Caldwell

When
May 4, 12:15 PM CST
Where
Caldwell County, 0.88 mi ESE of Clarks
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.026, -92.136

Multiple trees were downed across Caldwell Parish.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947255, 947261, 947257, 947258, 947268, 947259, 947260, 947256, 947265, 947262, 947263, 947264, 947266, 947273, 947267, 947269, 947271, 947270, 947272, 947274.